MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. GHIATAS BEADED BREAST LOCALIZATION WIRES; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. GHIATAS BEADED BREAST LOCALIZATION WIRES; BIOPSY INSTRUMENT
Catalog Number 49520
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.Photos of the device have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a tissue localization procedure, the needle hub allegedly broke when the health care provider was inserting the needle into the target tissue.It was further reported that the introducer was allegedly intact before insertion and that nothing had been attached to the needle hub.There was no reported patient injury.
 
Additional Manufacturer Narrative
A manufacturing review was conducted.The lot met all release criteria.Visual/microscopic inspection: the device was returned.As received, one ghiatas introducer needle.The blue wire clip was returned but the localization wire was not returned with the needle.Product packaging and labeling were not returned.The needle appeared to be clean.The hub was broken into two pieces.The distal portion of the hub remained attached to the needle.The break occurred near the base of the needle onto which the hub is molded at the most distal ring of the ghiatas hub.The break was observed under (20x) magnification.The break occurred approximately halfway through the ring.Half of the ring remained attached to the portion with the needle and the other half of the ring with the broken off portion.No other visual anomalies were noted.Functional/performance evaluation: further functional/performance evaluation could not be performed, as the localization wire was not returned and as a result of the condition of the returned introducer needle which was received broken.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: one electronic photo was received and reviewed by bpv fa engineering.The photo shows one ghiatas coaxial cannula lying on a flat surface.The hub of the coaxial cannula is broken proximal to the base of the needle.No other anomalies were noted.Based on the photo review, the investigation is confirmed for a broken cannula hub.Conclusion: one ghiatas introducer needle (coaxial cannula) and one electronic photo was provided for review.The investigation is confirmed for a broken cannula hub.The break occurred near the base of the needle onto which the hub is molded at the most distal ring of the ghiatas hub.Per the reported event details, it was noted that the needle was intact before insertion.It is unknown whether patient and/or procedural issues contributed to the reported event.Therefore, based upon available information, the definitive root cause could not be determined.Labeling review: the current ghiatas beaded breast localization wires instructions for use (ifu) states: - this device is intended for use during breast lesion surgery as a guide for the surgeon to follow in the excision of the lesion.Warnings: - once the barb has been deployed into the breast, the wire must be removed surgically.Do not attempt to reposition, move, or pull on the wire or damage/breakage may result.Precautions: this device should only be used by a physician trained in its indicated use, limitations, and possible complications of percutaneous needle techniques.The introduction of the device into the body should be carried out under imaging control.Before using, inspect the device for damage that would prevent proper function.If the components are damaged or bent, do not use.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an ultrasound guided breast tissue localization procedure, the needle hub allegedly broke when the health care provider was inserting the needle into the target tissue.It was further reported that the introducer was allegedly intact before insertion and that nothing had been attached to the needle hub.Reportedly, the procedure was completed with another device.There was no reported patient injury.

Brand Name
GHIATAS BEADED BREAST LOCALIZATION WIRES
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6288193
Report Number2020394-2017-00031
Device Sequence Number918935
Product Code GAA
UDI-Device Identifier00801741079870
UDI-Public(01)00801741079870(17)190828(10)REAW0796
Combination Product (Y/N)N
Initial Reporter CountryDA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2019
Device Catalogue Number49520
Device Lot NumberREAW0796
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight70